Evidence map›Paper›PMID 30955419›Full record

ArticleEpilepsy currents

Making Rash Decisions in Epilepsy: Evaluating Hypersensitivity Reactions to Anti-seizure Medications.

Adriana Bermeo-Ovalle

Open access · diamondAbstract readComment
In one paragraph

Article in Epilepsy currents. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
0.5field-weighted citation impact, top 32% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 9 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Review
  5. Article
4 · The record

Corrections and comments

5 · Who and what money

Authors and funding

1 author.

Adriana Bermeo-Ovalle

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

The Frequency and Clinical Features of Hypersensitivity Reactions to Antiepileptic Drugs in Children: A Prospective Study Guvenir H, Dibek Misirlioglu E, Civelek E. J Allergy Clin Immunol Pract. 2018;6(6):2043-2050.

backgroundAntiepileptic drugs (AEDs) can cause hypersensitivity reactions during childhood. Studies report a wide clinical spectrum of reactions with AED use, ranging from a mild rash to severe cutaneous reactions.

objectiveTo determine the prevalence and clinical features of AED hypersensitivity reactions during childhood.

methodsPatients in our pediatric neurology clinic who were prescribed an AED for the first time between November 2015 and November 2016 were monitored and those who developed skin rash during this period were evaluated.

resultsA total of 570 patients were evaluated. The median age of the patients was 8.86 (interquartile range, 4.2-13.7) years, and 55.8% (318) of patients were male. The most frequently used AEDs were valproic acid (42%, n = 285) and carbamazepine (20.4%, n = 116). Hypersensitivity reactions to AEDs developed in 5.4% of patients. Of these patients, 71% (29) had cutaneous drug reactions and 29% (9) had severe cutaneous drug reactions; 61.3% (19) were using aromatic AEDs, and the leading suspected AED was carbamazepine (45.2%). Comparison of patients who did and did not develop AED hypersensitivity showed that hypersensitivity was more frequent among patients who were younger than 12 years, who used aromatic AEDs, or who used multiple AEDs. In addition, according to regression analysis results, aromatic AED use significantly increased the risk of AED hypersensitivity ( P < .001).

conclusionsAlthough allergic reactions to AEDs are rare, they are of significance because they can cause life-threatening severe cutaneous drug reactions. Therefore, patients receiving AEDs, especially aromatic AEDs, must be monitored closely. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis With Antiepileptic Drugs: An Analysis of the US Food and Drug Administration Adverse Event Reporting System Borrelli EP, Lee EY, Descoteaux AM, Kogut SJ, Caffrey AR. Epilepsia. 2018;59(12):2318-2324.

objectiveStevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare and potentially fatal adverse skin reactions that are most commonly triggered by certain medications. One class of medications that has been highly associated with SJS/TEN reactions is antiepileptic drugs (AEDs). We sought to quantify the risk of SJS/TEN associated with AEDs as a class, as well as individual AEDs, in the United States.

methodsAn analysis was performed of the US Food and Drug Administration Adverse Event Reporting System from July 2014 through December 2017. Rates of SJS/TEN were calculated for each AED compared with all other non-AEDs. Reporting odds ratios (RORs), proportional reporting ratios (PRRs), and 95% confidence intervals (CIs) were calculated using OpenEpi.

resultsWith 198 reports, AEDs had more reports of SJS/TEN than any other medication class. The AEDs as a class had an ROR of 8.7 (95% CI, 7.5-10.2) and a PRR of 8.7 (95% CI, 7.5-10.2) compared with all other non-AEDs. The AEDs with the highest risk estimates were zonisamide (ROR, 70.2; 95% CI, 33.1-148.7; PRR, 68.7; 95% CI, 32.9-143.5), rufinamide (ROR, 60.0; 95% CI, 8.3-433.5; PRR, 58.9; 95% CI, 8.4-411.5), clorazepate (ROR, 56.0; 95% CI, 7.8-404.1; PRR, 55.1; 95% CI, 7.8-385.0), lamotrigine (ROR, 53.0; 95% CI, 43.2-64.9; PRR, 52.2; 95% CI, 42.7-63.7), phenytoin (ROR, 26.3; 95% CI, 15.5-44.7; PRR, 26.1; 95% CI, 15.4-44.2), and carbamazepine (ROR, 24.5; 95% CI, 16.0-37.5; PRR, 24.3; 95% CI, 16.0-37.1). SIGNIFICANCE: Although AEDs as a class were associated with 9 times the risk of SJS/TEN compared with non-AEDs, there were 6 AEDs with risk estimates greater than 20. Increased awareness of this risk among both prescribers and patients, particularly variations in risk among different AEDs, along with education on early recognition of SJS/TEN signs/symptoms, may help mitigate the number and severity of these adverse events.

Identifiers

PMID30955419
PMCPMC6610416
OpenAlexW2937056546

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.